As cancer progresses, your body wages an escalating battle. The side effects of the effort may mean fever, achyness, ''the blahs,'' and lack of interest in food. These symptoms may be caused by medication. If so, changing medication could solve the problem.
Loss of appetite and increased nausea may also mean that the cancer is overwhelming the body 's ability to process food.
Whether medicine or cancer is causing the problem, talk to your doctor.
Good nutrition is important in deal- ing with illness. If large meals do not appeal to you, try several small meals or snacks during the day. Milk shakes, smoothies with protein powder or yogurt, trail mixes or health food bars and drinks may provide better nutrition and be easier for your body to handle than steak or bacon and eggs. You can make these snacks at home or buy them ready-to-eat.
Sometimes lack of interest in food is a side effect of lethargy. You are just too tired to be hungry. At those times, a simple snack may perk up both your energy and your spirits. Or, you may need to deal with tiredness by using oxygen or getting a blood transfusion. Some foods, such as ginger, can lessen nausea. Ginger snap cookies, made with real ginger, are good to have on hand at home or while traveling. On the other hand, the mere smell of food may provoke nausea, as may the sight of a table or plate heaped high with food.
Both you and your caregiver must remember that loss of appetite is normal. Food should be available but you should not force yourself to eat.
Doctors can prescribe effective nausea medications in many forms, from suppositories to fast-acting gels that are rubbed onto your arm. These may be taken as needed or on a regular basis to prevent nausea.
A gel, called BDR, can be made of 50 mg. Benedryl (an antihistamine),